Skip to content
My WebMD Sign In, Sign Up
Osteoporosis recurrence
avatar
sallywhale posted:
I developed osteoporosis about 13 years ago. I took Fosamax for about 7 yrs. and with the help of calcium, Vitamin D, and weight bearing exercise, I was able to reverse to osteopenia. Now, after a bi-annual bone density test, I am told my osteoporosis is back. My doctor does not want me to take Fosamax due to the numerous risks, but I do not want to be at risk for fractures, either. I had numerous stress fractures prior to being diagnosed the first time. Any ideas what I can do to reduce my fracture risk? (BTW, I still take 1200 mg of calcium + D daily, lift weights and run 4 miles every day).
Reply
 
avatar
bonebabe responded:
How old are you? How old were you when you had the stress fractures?

What risks is your doctor talking about with the Fosamax? Your personal health risks or something else?

What were your T-scores now and what were they the last time?

Do you take your calcium all at one time?

Just right off the top of my head, without knowing the answers to these questions, I'd avise you to change the running to walking. Running pounds the spine and can cause small struts within the vertebrae to break without you having a clue until the last one (the honeycomb looking bone) breaks. Then you have a compression fracture and boy, will you know it!

Walking gives you the same benefit without the pounding and you don't sweat as much. Sweating causes you to excrete calcium.

I'd also be sure not to life any total weight over 10 lbs and not to do any movement that bends your spine forward at the waist or twisting of the spine.
 
avatar
sallywhale replied to bonebabe's response:
I am 64 years old and had stress fractures beginning in 2003 through 2007 (femur, and both feet). Extended use of Fosamax (over 5 years) has been shown to increase the risk of fractures and deters in the healing of fractures. I take 600 mg. of calcium twice a day (morning and evening).


I disagree that walking gives the same benefit as running. While it is better than no exercise, it does not provide the cardio workout as running. Actually, my doctors have all encouraged me to continue my running and weight lifting as they are weight bearing exercises and strengthen the bones.


I have never heard that sweating causes you to excrete calcium. Thank you for that information. I will include it in my discussions with my doctor.


I don't have a copy of my bone density test - will get when I meet with the doctor next month - so I don't know the difference in my T-scores.


I am hoping there is another medication out there that doesn't have the risks of Fosamax, but will deter bone mass loss. I have seen some ads on TV lately about a shot that is only taken twice a year. Wondering about that...


Thank you for your comments.
 
avatar
slats5216 replied to sallywhale's response:
Four miles a day is a lot of running. I agree it is weight bearing, but running is hard on joints, etc. If your doc says ok, then he/she knows best. It sounds like you are doing alot of good things to strengthen your bones. How is your diet? Leafy greens (darker the better), yogurt and other foods high in calcium may be good in connection with the daily supplements. I don't have the science, but believe real food beat pills. I do understand it is hard to get enough calcium in real food as we age and supplements tend to be necessary.

I took Fosamax with success and no side-effects. You may quiz your doc on that. I was on Fosamax for about one-year.
 
avatar
bonebabe replied to sallywhale's response:
Running is a good cardio workout, but is bad for the bones with the risk factors you have. Walking is better for your bones. Anything done on your feet is considered weight bearing - you don't actually have to lift weights. You could walk for your bones and do something else for cardio like swimming.


If you've had a femur fracture, it doesn't matter what your T-scores are, you have a clinical diagnosis of osteoporosis. With fractures, even stress fractures, you are twice as likely to fracture again. If you continue to run, which pounds the already fragile bones and depletes your calcium, you are certain to fracture.


I believe the medication you're referring to is Prolia. It's given twice a year; however, the medical director of the osteoporosis center where I've worked for 18 years is a rheumatologist on the board of the ISCD and she maintains that it is to be given ONLY when all other osteo meds have been tried and have failed. It's not just another choice of drug.


As for Fosamax causing fractures after 5 years of use...well, you've already had fractures and Fosamax has been proven to reduce your risk of having another fracture. The way, again, our medical director determines whether or not to have her patients discontinue use is by significant change in bone density.


If you've not fractured since your last DXA and your numbers are clinically stable - I'll explain that in a minute - she thinks you could go off the medication. When you have your repeat test in 2 years if you're still stable, continue without medication. If and when the time comes that your numbers are declining significantly, she advises her patients to resume medication. (I don't know why this line is appearing).


Now, as to what a significant change in bone density is...it's not just what appears to be a great increase or decrease in you T-score. It is a number derived from a specific formula


It requires that the DXA technician conduct a precision test on the machine. This is done by having 30 people have a scan of their spine and/or hip, get off the table, get back on and have the test repeated. Or 15 people doing this three times. The goal is to see how exactly the tech can replicate the test. She puts the numbers into the computer, does a calculation and comes up with the LSC or Lowest Significant Change. This is the lowest range a result can be in and be considered Stable. It's determined by the BMD, not the T-score. For example, on our machine, the LSC is 2.99 on the spine and 2.98 on the hip. That means that if your BMD (Bone MIneral Density) is higher than this number, either in the negative or positive, you have significant change. It's basically a margin of error.


When I hear people say their T-score went from -2.0 to -2.1 and that means they've lost bone, it isn't true necessarily.


Ask your testing person what their LSC is (she'll think you're brilliant) and then look at your test results where it says Change - none, gain or loss. The gain or loss will be outside the LSC. If the tech looks at you blankly and doesn't know what a precision test is or the LSC, have your future testing done somewhere else because you're not getting a quality test.


If you don't like the Fosamax, you could try the Evista, which is a synthetic hormone that has no effect on the breast tissue or Reclast, an annual IV infusion.


Got to the National Osteoporosis Foundation website, www.nof.org , for a lot more indepth information on the medications and all things osteoporosis.
 
avatar
sallywhale replied to bonebabe's response:
Thanks to both of your for your info and replies. I will be seeing my doctor next month and you both have given me information to discuss with him. I would prefer not to have to take any medication if at all possible. I am proud to say that at age 64 I do not take any prescription meds and would like to keep it that way.


I will definitely visit www.nof.org .


Thanks again.
 
avatar
bonebabe replied to sallywhale's response:
There's no shame involved in taking RX, nor are there accolades in not taking them. They save lives and preserve independence. If you've fractured, you need meds. Decide what you want from life and do what you have to do to get it.


Helpful Tips

Bisphosphonate use in premenopausal womenExpert
The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
Was this Helpful?
17 of 26 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website